Alert archive / Iowa / Special Weather Statements in 2023

Special Weather Statement, NWS La Crosse, WI

July 12, 2023Delaware County, Iowa

NWS La Crosse, WI issued this special weather statement at Jul 12, 2023, 2:21 AM CDT for Delaware County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2023, 2:21 AM CDT (07:21 UTC)
Expired
Jul 12, 2023, 2:45 AM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Hail
0.75 in
Wind
40

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS83 KARX 120721
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
221 AM CDT Wed Jul 12 2023
 
IAZ029-030-WIZ061-120745-
Clayton IA-Fayette IA-Grant WI-
221 AM CDT Wed Jul 12 2023

...Strong thunderstorms will impact portions of southern Clayton,
southern Fayette and southern Grant Counties through 245 AM CDT...

At 219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cassville to near Fairbank. Movement was
southeast at 30 mph.

HAZARD...Heavy Rainfall, Winds in excess of 40 mph and penny size 
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Guttenberg and Cassville around 225 AM CDT.

Other locations impacted by these storms include Big H Campground,
Camp C.S. Klaus, Mederville, Highways 3 And 187, Turkey River, Bixby
State Park, Highway 13 And County C 24, Cornelia, Fairview and
Burton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
      4279 9208 4277 9043 4251 9042 4251 9064
TIME...MOT...LOC 0719Z 308DEG 26KT 4269 9110 4267 9202 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Zapotocny

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 11, 10:43 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 11, 10:43 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1043 PM CDT Tue Jul 11 2023

.DISCUSSION...(This evening through Tuesday)
Issued at 212 PM CDT Tue Jul 11 2023

Key Messages:

 - Another round of showers and storms tonight. Highest rain
   chances (40-74%) along and south of Interstate 90.

 - Periodic rain chances from Wednesday through Tuesday. Rainfall
   amounts with any of these systems look on the light side.

Tonight and Wednesday...

The cold front that pushed through the area Monday night has
progressed almost to the Iowa/Missouri border into northern
Illinois. This boundary will be the focus for more convection
overnight as a short wave trough comes out of the High Plains and
moves across the region. The concern becomes how much convection
will extend north of the boundary and just how far north it will
be. Most of the high-resolutions models today are focusing the
bulk of the activity to stay to the south with the possibility of
the northern fringe moving across portions of northeast Iowa and
southwest Wisconsin. The RAP indicates there will only be between
500 and 1000 J/kg of MU CAPE with maybe 30 to 35 knots of shear in
the 0-3 km layer. Forecast soundings would suggest the CAPE will
be up to 700 mb with a very skinny profile that would only
support some general thunder from this activity. Any showers and
storms that do make into the area overnight should push off to the
east Wednesday morning. Another weak short wave trough may work
across the region Wednesday with some scattered activity possible.
This does not look to be all that organized at this point.

Wednesday Night through Tuesday...

A closed low pressure area will move slowly south from Hudson Bay
into the Great Lakes. Meanwhile, a strong high system will remain
over the southwest United States. This will keep the area in west
northwest flow aloft. As a result, the heat and the greatest
instability will remain southwest of the Upper Mississippi River
Valley through this time period. As a result, temperatures will
range from below to near normal. The 11.12z models continue to
show that there will be some weak embedded shortwaves in this
flow. These will bring periodic showers and storms. As is the case
in these flow patterns, the timing of these waves are highly
uncertain, so low precipitation chances (15-30%) covered much of
this time period. Looking at the model ensembles and clusters,
rainfall amounts with these systems look to be mainly less than a
tenth of an inch. The one exception was from Friday into Friday
night where there was better agreement in the ensembles and
clusters for higher rain chances (30-60%). In addition, the
chances for rainfall greater than 0.10 inches was also higher with
it ranging 30-60%. Meanwhile, the probabilities for a 0.50 inches
is less than 10% was less than 8%. While 0-1 km CAPES are up to
1500 J/km, the 0-3 km and 0-6 km shear are weak, so not
anticipating any organized severe weather at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM CDT Tue Jul 11 2023

Very light showers move through overnight from west to east, but
impacts to aviation should be minimal with VFR ceilings. A second
band of showers and storms progresses quickly across the area
early in the morning between 08-15Z, affecting mainly areas south
of an AUM to LNR line, which may bring MVFR to IFR restrictions
in heavier rain. Scattered storms redevelop in the afternoon, but
confidence in impacting a TAF site is low. Ceilings in the
afternoon may also lower close to MVFR levels at times. Winds will
generally be light and veer to the east/southeast by the morning,
with sites west of the Mississippi River switching to the
northwest in the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/04
AVIATION...Skow
Hazardous weather outlook, Jul 11, 5:38 AM CDT, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
538 AM CDT Tue Jul 11 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
538 AM CDT Tue Jul 11 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this evening into the
overnight. At this time, the threat for widespread organized severe
weather remains low for most of the area. However, we will be
monitoring an area of storms moving across Iowa later tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic shower and thunderstorm chances persist
Wednesday through Monday. It remains too early to discern any
severe weather threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

EMS

In the hours before

Special weather statement, Jul 12, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
221 AM CDT Wed Jul 12 2023

IAZ029-030-WIZ061-120745-
Clayton IA-Fayette IA-Grant WI-
221 AM CDT Wed Jul 12 2023

...Strong thunderstorms will impact portions of southern Clayton,
southern Fayette and southern Grant Counties through 245 AM CDT...

At 219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cassville to near Fairbank. Movement was
southeast at 30 mph.

HAZARD...Heavy Rainfall, Winds in excess of 40 mph and penny size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Guttenberg and Cassville around 225 AM CDT.

Other locations impacted by these storms include Big H Campground,
Camp C.S. Klaus, Mederville, Highways 3 And 187, Turkey River, Bixby
State Park, Highway 13 And County C 24, Cornelia, Fairview and
Burton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
      4279 9208 4277 9043 4251 9042 4251 9064
TIME...MOT...LOC 0719Z 308DEG 26KT 4269 9110 4267 9202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zapotocny

Nearby

Special Weather Statements in Iowa, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.